Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 577, NWS Memphis, TN

June 21, 20114 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2011, 2:22 PM CDT for 4 counties in Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 2:22 PM CDT (19:22 UTC)
Expired
Jun 21, 2011, 3:07 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3026 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS54 KMEG 211922
SVRMEG
MSC057-081-117-141-212015-
/O.NEW.KMEG.SV.W.0577.110621T1922Z-110621T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 315 PM CDT

* AT 222 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WHEELER TO PRATTS
  FRIENDSHIP TO SHANNON...OR ALONG A LINE EXTENDING FROM BALDWYN TO 8
  MILES SOUTHEAST OF BALDWYN TO 6 MILES NORTHEAST OF OKOLONA...AND   
  MOVING EAST AT 35 MPH. TREES WERE REPORTED DOWN IN SALTILLO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
  BELMONT...BURTON...EVERGREEN...FAIRVIEW...FULTON...GUNTOWN...
  MANTACHIE...MIDWAY...NEW SALEM...PLANTERSVILLE...PRATTS
  FRIENDSHIP...SANDY SPRINGS AND SHANNON.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3409 8819 3410 8878 3438 8868 3451 8872
      3459 8872 3482 8810
TIME...MOT...LOC 1922Z 248DEG 32KT 3457 8856 3444 8848
          3407 8861

$$

BORGHOFF
2 follow-up statements
046 
WWUS54 KMEG 211946
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT TUE JUN 21 2011

MSC081-211956-
/O.CAN.KMEG.SV.W.0577.000000T0000Z-110621T2015Z/
LEE MS-
246 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...

AT 246 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3409 8819 3411 8853 3434 8846 3455 8844
      3470 8844 3482 8810
TIME...MOT...LOC 1946Z 247DEG 32KT 3468 8826 3441 8825
          3415 8848

$$

MSC057-117-141-212015-
/O.CON.KMEG.SV.W.0577.000000T0000Z-110621T2015Z/
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
246 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR ITAWAMBA...EASTERN PRENTISS AND SOUTHERN TISHOMINGO COUNTIES...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM PADEN TO FAIRVIEW TO EVERGREEN...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELMONT...
BURTON...EVERGREEN...FAIRVIEW...FULTON...GOLDEN...MIDWAY...NEW
SALEM...PADEN...SANDY SPRINGS...TISHOMINGO...TREMONT...JACINTO AND
OLDHAM.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3409 8819 3411 8853 3434 8846 3455 8844
      3470 8844 3482 8810
TIME...MOT...LOC 1946Z 247DEG 32KT 3468 8826 3441 8825
          3415 8848

$$
BORGHOFF
090 
WWUS54 KMEG 212007
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT TUE JUN 21 2011

MSC057-117-141-212015-
/O.CAN.KMEG.SV.W.0577.000000T0000Z-110621T2015Z/
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
307 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR ITAWAMBA...EASTERN PRENTISS
AND SOUTHERN TISHOMINGO COUNTIES IS CANCELLED...

AT 305 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3409 8819 3411 8853 3434 8846 3455 8844
      3470 8844 3482 8810
TIME...MOT...LOC 2005Z 247DEG 32KT 3473 8806 3446 8805
          3421 8829

$$
BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:42 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 12:42 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT TUE JUN 21 2011

.UPDATE...
FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 433 AM CDT TUE JUN 21 2011/

DISCUSSION...08Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NORTH
CENTRAL KANSAS...A WARM FRONT EXTENDING EAST OVER THE UPPER
MIDWEST AND OHIO VALLEY...AND A TRAILING COLD FRONT ACROSS CENTRAL
OKLAHOMA AND SOUTHWEST TEXAS. ACROSS THE MID SOUTH THIS
MORNING...TEMPERATURES HAVE BEEN VERY WARM AGAIN OVERNIGHT WITH
MOST LOCATIONS AVERAGING FROM THE UPPER 70S TO LOWER 80S AS A
NOCTURNAL 850 MB LOW LEVEL JET CONTINUES TO ADVECT WARM AND MOIST
AIR UP FROM THE GULF OF MEXICO. MOST OF THE CONVECTIVE ACTIVITY
OVERNIGHT HAS BEEN FOCUSED NEAR THE SURFACE LOW AND ATTENDANT COLD
FRONT. SEVERE WEATHER POTENTIAL AND CONVECTIVE CHANCES REMAIN THE
MAIN CHALLENGES IN THIS MORNING/S FORECAST PACKAGE.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...A SURFACE LOW
CURRENTLY LOCATED ACROSS NORTH CENTRAL KANSAS WILL GRADUALLY MOVE
NORTHEAST INTO THE UPPER MIDWEST AND WEAKEN INTO WEDNESDAY.
MEANWHILE...A TRAILING COLD FRONT WILL SLOWLY MOVE FROM THE
SOUTHERN PLAINS TODAY AND INTO THE LOWER MISSISSIPPI VALLEY
TONIGHT AND WEDNESDAY. 00Z NAM CONVECTIVE ANALYSIS SEEMED SOMEWHAT
SUSPECT FOR THE FIRST 24 HOURS AND CONSEQUENTLY LEANED THIS
PORTION OF THE FORECAST TOWARDS THE 00Z GFS SOLUTION.

NONETHELESS...SHORT TERM MODELS INDICATE SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE ACROSS MID SOUTH TODAY. REGIONAL WSR-88D
RADAR TRENDS ALREADY SHOW SHOWERS AND THUNDERSTORMS INCREASING
ACROSS NORTHERN LOUISIANA AND SOUTHERN ARKANSAS. WENT WITH LIKELY
POPS THIS MORNING WEST OF THE MISSISSIPPI RIVER/CHANCE POPS
EAST...AND LIKELY ACROSS THE ENTIRE MID SOUTH FOR THIS AFTERNOON.

SHORT TERM MODELS INDICATE 20 TO 30 DM 500 MB HEIGHT FALLS WILL
BEGIN TO OVERSPREAD AREAS MAINLY WEST OF THE MISSISSIPPI RIVER
TODAY INTO TONIGHT. SURFACE BASED CAPE VALUES BETWEEN 3000-3500
J/KG...LI/S BETWEEN -8 TO -10...MODERATELY STEEP 700-500 MB LAYER
MID LEVEL LAPSE RATES BETWEEN 6.5 TO 7 C/KM....0-6 KM BULK SHEAR
VALUES AVERAGING BETWEEN 30 TO 35 KTS SUGGESTS A POTENTIAL WILL
EXIST FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH STRONG TO
SEVERE THUNDERSTORMS A DISTINCT POSSIBILITY...ESPECIALLY ALONG AND
WEST OF THE MISSISSIPPI RIVER TODAY INTO THIS EVENING. ANY
THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...PRECIPITABLE
WATER VALUES OVER 2 INCHES AND K INDICIES APPROACHING 40 ALSO
SUGGEST THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL.

THE COLD FRONT WILL FINALLY BEGIN TO SLOWLY MOVE INTO THE MID
SOUTH AND GRADUALLY BECOME QUASI-STATIONARY BY WEDNESDAY NIGHT
INTO THURSDAY. SURFACE BASED CAPE VALUES BETWEEN 2000-3000
J/KG...LIS BETWEEN -6 TO -8...MODERATELY STEEP 700-500 MB MID
LEVEL LAPSE RATES BETWEEN 6.5 TO 7 C/KM...0-6 KM BULK SHEAR VALUES
BETWEEN 40-45 KTS SUGGESTS A CONTINUED POTENTIAL FOR ORGANIZED
SEVERE THUNDERSTORMS ACROSS THE MID SOUTH...ESPECIALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE MAIN SEVERE WEATHER THREATS WITH A CONTINUED
POTENTIAL FOR FLASH FLOODING FROM HEAVY RAINFALL AS PRECIPITABLE
WATER VALUES REMAIN AT OR ABOVE 2 INCHES.

LONG TERM...(THURSDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG TERM
MODELS INDICATE AN ACTIVE PATTERN WILL PERSIST ACROSS THE LOWER
MISSISSIPPI VALLEY THURSDAY INTO EARLY NEXT WEEK AS A QUASI-
STATIONARY BOUNDARY REMAINS IN PLACE ACROSS THE REGION AND
NORTHWEST UPPER LEVEL FLOW ALOFT RE-ESTABLISHES ITSELF ACROSS THE
MIDDLE AND LOWER MISSISSIPPI VALLEYS. AS A RESULT...WENT PRIMARILY
WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE LONG
TERM FORECAST BASED ON MODEL TRENDS. TIMING OF INDIVIDUAL
SHORTWAVES/MESOSCALE CONVECTIVE SYSTEMS /MCS/ WILL REMAIN A
CHALLENGE. NONETHELESS...STRONG TO SEVERE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL WILL REMAIN POSSIBLE EACH DAY.

CJC

&&

.AVIATION...
18Z TAFS

TS HAVE DEVELOPED ACROSS THE MEG FORECAST AREA THIS MORNING...MAIN
AREA OF TS IS NOW EAST OF MEM...RAIN RPTD NOW AT MKL WITH
EMBEDDED TS INDICATED ON RADAR AND TUP WILL LIKELY BE SOON TO FOLLOW
WITH TS DEVELOPING TO THE WEST. BROUGHT A TEMPO GROUP FOR TS INTO
JBR AT 20Z WITH A NEW AREA OF TS LIKELY TO DEVELOP OVER AR. THIS
AREA MAY AFFECT MEM TERMINAL BTN 22-00Z...BUT IT IS QUESTIONABLE
WHETHER IT WILL THE ATMOSPHERE WILL BE ABLE TO DESTABALIZE AGAIN
THIS AFTERNOON AFT CURRENT RAIN ENDS.

DURING THE OVERNIGHT HOURS LEFT VCSH IN TIL 06Z AT ALL BUT
JBR...FOR JBR LEFT IT IN FOR THE OVERNIGHT HOURS WITH THE BOUNDARY
TO THE WEST OF JBR. AS FRONT WASHES OUT ON WED OVER AREA WINDS
SHIFT MORE SW TOMORROW MORNING...ALONG WITH A CHC OF MVFR CIGS AT
ALL LOCATIONS. AS FRONT STALLS/BECOMES STATIONARY THERE WILL BE A
CHC OF TS DEVELOPING AGAIN WED AFTERNOON DURING MAX
HEATING...ADDED VCSH AND CB BY 16/17Z AT ALL LOCATIONS.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  89  72  89 /  70  60  30  30
MKL  71  87  67  88 /  70  60  30  30
JBR  71  88  67  89 /  70  50  20  30
TUP  72  88  70  90 /  70  70  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 21, 7:35 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT TUE JUN 21 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
735 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH. ANY THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL STALL OUT ACROSS THE LOWER MISSISSIPPI VALLEY
THURSDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK. A SERIES OF
UPPER LEVEL DISTURBANCES MOVING ALONG THE SURFACE BOUNDARY WILL
HAVE THE POTENTIAL TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ALONG
WITH LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY AND
OCCASIONALLY THROUGH EARLY NEXT WEEK.

In the hours before

Local storm report, Jun 21, 9:04 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 AM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     1 N YUMA                35.86N 88.33W
06/18/2011                   CARROLL            TN   NWS EMPLOYEE

            COUPLE LARGE TREES DOWN NEAR HOAN CREEK BETWEEN YUMA AND
            CLARKSBURG.

&&

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:06 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union39 min
Jun 21, 1:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.